Ohio, 2001

Damaging Winds in Ohio, September 8, 2001

September 8, 2001 · NWS IWX · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 8, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 8, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SAT SEP 8 2001

FCST CHALLENGES ARE POPS AND SVR POTENTIAL FOR TONIGHT AND SUN.

LATEST MSAS ANALYSIS INDICATED CDFNT FM A LOW PRES CNTR OVR
LSUP TO CNTRL MO. A WK TROF OF LOW PRES EXTD FM THE LOW TO THE IL
AND IN STATE LN.  AHD OF TROF...FLOW HAS BEEN BACKING DURING DAY
WITH VEERING OCCURRING TO THE W OF IT.  RESULT IS MOISTURE
CONVERGENCE AND INSTABILITY AXIS FM CNTRL LOW MI TO CNTRL IN.
ORGANIZED CONVECTION IN RESPONSE TO MID LVL SHORTWAVE SCRAPING NW
CORNER OF CWFA HAS EXITED CWFA...BUT INSTABILITY SHRA AND TSRA RMN
SCT OVR CWFA.  WITH STRONG WND FIELD...WNDS TO 55 KTS EVIDENT ON
WSR-88D AND WLCI3 PROFILER...POTENTIAL STILL EXISTS FOR ISOLD SVR...
BUT BEST ORGANIZED ACTIVITY SHOULD BE OVR LWR MI.  IN SHORT TERM...WL
CONT WITH SCT POPS.  WL MENTION SVR OVR ALL BUT SWRN CWFA.  WL
COORDINATE WITH SPC ABOUT ONGOING WATCH IN MI COUNTIES BEFORE ZONE
ISSUANCE.  GOING FORWARD...ETA AND NGM...WHICH HAVE EXHIBITED POOR
RUN TO RUN CONTINUITY...HAVE TRENDED MUCH FASTER AND LESS AMPLIFIED
WITH 5H TROF AS WELL AS TRENDING FASTER WITH CDFNT. AVN STILL A BIT
QUICKER AND ITS SOLUTION IS PREFERRED...GIVEN DECENT RUN TO RUN
CONTINUITY AT 5H AND EXCELLENT CONTINUITY AT SFC. ALL CONSIDERED...WL
OPT FOR CATEGORICAL POPS FOR SUN.  WND SPEEDS WL BE A BIT WEAKER
SUN...BUT GOOD DIRECTIONAL SHEAR WL BE IN PLACE.  SVR STORMS AGAIN
SEEM LIKELY...SO WL MENTION IN ZONES.  FOR SUN NIGHT...WL MENTION SCT
WORDING FOR WRN SXNS AND OPT FOR LIKELY WORDING ELSEWHERE.  FOR LTR
PDS...AVN AND MRF WHICH HAVE VERIFIED BEST OF LATE AND INDICATE NW
FLOW OVR RGN.  A SERIES OF WK SHORTWAVES WL CROSS RGN...BUT MOISTURE
WL BE LIMITED...SO WL GO DRY THROUGH SAT.

WL BUMP UP FWC AND MAV LOWS FOR TONIGHT GIVEN CURRENT DWPTS AND LAST
NIGHTS LOWS AND TRAJECTORIES...OTHERWISE WL STAY CLOSE TO GUIDANCE
NUMBERS.

.IWX...NONE.

BARJENBRUCH

In the hours before

Local storm report, Sep 8, 1:47 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    BUCHANON                  MI   WIND DAMAGE
09/08/01   BERRIEN                        TREES DOWN.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Sep 8, 2:02 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    DOWAGIAC                  MI   WIND DAMAGE
09/08/01   CASS                           TELEPHONE POLE DOWN .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

@RUKWBCe	KDENWWUS53 KIWX 081904
SVSFWA
MIZ078-081920-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY IN MICHIGAN
UNTIL 330 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CASSOPOLIS...
ANOTHER SEVERE STORM IS ABOUT 2 MILES NORTH OF EDWARDSBURG MICHIGAN.
BOTH ARE MOVING NORTHEAST AT 40 MPH. A TELEPHONE POLE WAS REPORTED
DOWN IN DOWAGIAC BY LAW ENFORCEMENT AT 250 PM EDT.

THESE ARE A DANGEROUS STORMS. IF YOU ARE IN THE PATH OF THESE STORMS
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.

&
Local storm report, Sep 8, 2:20 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    SOUTH BEND                IN   WIND DAMAGE
09/08/01   ST.JOSEPH                      TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0205 PM    THREE RIVERS              MI   WIND DAMAGE
09/08/01   ST.JOSEPH                      NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 8, 4:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    2 S BLUFFTON              IN   WIND DAMAGE
09/08/01   WELLS                          TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0433 PM    4 S BLUFFTON              IN   WIND DAMAGE
09/08/01   WELLS                          TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Sep 8, 5:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST SAT SEP 08 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    5 N HARTFORD CITY         IN   WIND DAMAGE
09/08/01   BLACKFORD                      2 POLES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
September 8, 6:00 PM EST
Where
Paulding County, Antwerp
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -84.733

Power lines blown down.

Thunderstorm Wind, Paulding

When
September 8, 6:00 PM EST
Where
Paulding County, Charloe
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -84.433

Tree blown down.

Thunderstorm Wind, Paulding

When
September 8, 6:00 PM EST
Where
Paulding County, Oakwood
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -84.367

Power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268926, 5268927, 5268928.